Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE REPORT
[Download PDF
 
Year : 1997  |  Volume : 43  |  Issue : 3  |  Page : 73-4  

Methaemoglobinemia in nitrobenzene poisoning.

DS Chongtham, J Phurailatpam, MM Singh, TR Singh 
 Department of Cardiology, Regional Institute of Medical Sciences, RIMS, Imphal.

Correspondence Address:
D S Chongtham
Department of Cardiology, Regional Institute of Medical Sciences, RIMS, Imphal.

Abstract

A young girl with nitrobenzene induced methaemoglobinaemia was saved by the timely use of mechanical ventilator, administration of oral methylene blue and parenteral ascorbic acid. Though parenteral methylene blue is the antidote of choice, due to its non-availability, the laboratory preparation of methylene blue have been utilized orally. The rare occurrence of such cases, and the efficacy of oral methylene blue and other supportive measures in evading death due to Nitrobenzene poisoning have been highlighted.



How to cite this article:
Chongtham D S, Phurailatpam J, Singh M M, Singh T R. Methaemoglobinemia in nitrobenzene poisoning. J Postgrad Med 1997;43:73-4


How to cite this URL:
Chongtham D S, Phurailatpam J, Singh M M, Singh T R. Methaemoglobinemia in nitrobenzene poisoning. J Postgrad Med [serial online] 1997 [cited 2020 Dec 2 ];43:73-4
Available from: https://www.jpgmonline.com/text.asp?1997/43/3/73/400


Full Text




  ::   IntroductionTop


Nitrobenzene is a nitrite compound often used in polishes or solvents. Its toxic effects are due to its ability to induce methemoglobinemia. An acute poisoning with nitrobenzene presenting as methemoglobinemia is an uncommon medical emergency. A young patient with suicidal nitrobenzene poisoning is discussed.


  ::   Case reportTop


A, 24year-old, female was admitted with alleged history of consumption of an unknown quantity of nitrobenzene. Half an hour later, she developed vomiting followed by altered sensorium and was brought to the hospital in a gasping state. Physical examination revealed a pale cyanosed girl with poor respiratory effort, responding only to deep painful stimuli. There was no jaundice. Pulse was 120 per minute, blood pressure 120/70 mmHg. Pupils were bilaterally dilated with sluggish reaction. No other significant findings on physical examination. Her haemoglobin was 7.5g/dl on admission. Platelet count was normal, total leucocyte count showed persistent polymorphonuclear leucocytosis with reticulocyte count of 3%. Urine, E.C.G., Xray chest and biochemical profiles were within normal limits except serum bilirubin of 2.1 mg/dl. Plasma haemoglobin was 28 mg/dl; Urinary haemoglobin and G6PD were normal.

The patient was immediately intubated and put on mechanical ventilator. A thorough stomach wash was given. Arterial blood gas (ABG) analysis, on admission, showed pH 7.38, PaO2 75, PaCO2 27, HCO3 15.5, O2Sa 94.5%. However, her oxygen saturation on pulseoximeter showed 7075% and direct measurement of oxygen saturation was only 40.9%. Methaemoglobin level was 56.5% and Carboxyhaemoglobin was nil. She was administered 100 mg (2mg/kg) of oral methylene blue and parenteral ascorbic acid 500 mg 12 hourly. Next day, she regained consciousness and responded to verbal command. Repeat ABG showed methaemoglobin level of 55.3% with oxygen saturation of 39.6% and haemoglobin 7.5gm/dl. Methylene blue was given upto a total cumulative dose of 7 mg/kg body weight (350mg); ascorbic acid was increased to 1 gm 4 hourly for 5 days. She was also transfused with 5 units of blood. In view of the persistently high methaemoglobin level, possibility of exchange transfusion was discussed, however, donors were not available. On 3rd day, her condition started improving. Repeat methaemoglobin level showed 5% with oxygen saturation of 94%, pH 7.36, PaO2 88%, PaCO2 34%, and haemoglobin 10 gm/dl. She was gradually weaned off the mechanical ventilator end was discharged after seven days.


  ::   DiscussionTop


Nitrobenzene is an oxidising nitrite compound. Acute ingestion of nitrobenzene leads to rapid development of methaemoglobinaemia[1]. Methaemoglobin is normally present as less that 1% of the total haemoglobin under physiologic conditions[2]. Levels above it is defined as methaemoglobinaemia. The estimated lethal dose ranges from 2 to 6 gms in adults; and doses less than 0.8mg/kg/day does not normally cause methaemoglobinaemia[3]. In normal individuals methaemoglobin level must be greater than 10% to be clinically recognized and only mild symptoms, headache, fatigue and nausea occur at level of 2030%[4]. Dyspnoea on exertion, lethargy and tachycardia at 30 to 45% levels, and at 50 to 70%, arrhythmias, coma, seizures, respiratory distress and lactate acidosis. Levels greater than 70% cause cardiovascular collapse and have a high degree of mortality if left untreated[5]. With significant nitrobenzene poisoning with methaemoglobinaemia, arterial blood gas analysis reveals lactate metabolic acidosis, tissue ischemia and hypoxia. PaO2 remains normal, measured (not calculated) oxygen saturation will be low[1]. Transcutaneous pulse oximetry estimation of oxygen saturation is lowered by methaemoglobinaemia. Spuriously high pulse oximetry readings are possible with increasing concentrations[5]. Patients with symptomatic methaemoglobinaemia require intensive monitoring until symptoms clear or the methaemoglobin level is below 15%[2].

Methylene blue is the antidote of choice for acquired (toxic) methemoglobinemia[6]. It acts as an exogenous cofactor which greatly accelerate the NADPH dependent methaemoglobin reductase system[6]. Methylene blue is indicated for acquired methaemoglobinaemia when the level is greater than 35 to 40% and the patient has cardio-respiratory symptoms[2],[6]. The initial dose is 1 to 2 mg/kg or 0.1 to 0.2ml/kg of the 3% solution given intravenously over five minutes[1]. Response occurs within 1 hour and reduces the elimination halflife of severe methaemoglobinaemia to 45-90 minutes. Methaemoglobin levels should be checked 1 hour after infusion and a repeat dose may be warranted if levels remain high and the patient is still symptomatic.

In higher doses, methylene blue itself is an oxidizing agent and as little as 5 mg/kg has caused asymptomatic methemoglobinemia[7]. Cumulative doses greater than 7 mg/kg have an increased risk of methaemoglobin induction and can cause chest pain, nausea, vomiting, dizziness, hypertension, confusion, diaphoresis, tremor, dyspnoea and cyanosis.

If methylene blue is contraindicated or ineffective, ascorbic acid is often mentioned as an alternative therapy, but its reducing effect is probably too slow to have significant benefit[6]. Exchange transfusion is indicated in severe cases, when both fail. Exchange transfusions equal to or less than the total volume and up to / greater then twice the volume have been used[1]. The present index case represents an uncommon poisoning with nitrobenzene, which was managed successfully with oral methylene blue and ascorbic acid with intensive haemodynamic and cardiopulmonary support.

References

1 Schimelman MA, Soler JM, Muller HA. Methaemoglobinem: Nitrobenzene ingestion. J Am Coll Emerg Phys 1978; 7:406408.
2Mansouri A. Review: Methaemoglobinemia. Am J Med Sci 1985; 29:200209.
3Harris JC, Rumack BH, Paterson RG, Mc Guire BM. Methaemoglobinemia resulting from absorption of nitrates. JAMA 1979; 242:28692871.
4Walley T, Flangan M. Nitriteinduced methaemoglobinemia Postgrad Med J 1987; 63:643644.
5Eisen Kraft JB. Pulse oximeter desaturation due to methaemoglobinemia Anaesthesiology 1988; 68:s 279282.
6Curry S. Methaemoglobinemia. Ann Emerg Med 1982; 11:214221.
7Whitwan JG, Taylor AR, White JM. Potential hazard of methylene blue. Anaesthesia 1979; 34:181182.

 
Wednesday, December 2, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer